Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS New Orleans, LA

June 1, 2004Hancock County, Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 1, 2004, 12:00 PM CDT for Hancock County, Harrison County, Jackson County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 12:00 PM CDT (17:00 UTC)
Expired
Jun 1, 2004, 12:45 PM CDT
In force
45 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Hancock County, MS, Harrison County, MS, Jackson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 9:50 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2433 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2433 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS54 KLIX 011700
SVRNEW
MSC045-047-059-011745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1158 AM CDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...WAVELAND...BAY ST. LOUIS
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...ST. MARTIN...LONG BEACH...GULFPORT...
  BILOXI
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...OCEAN SPRINGS...ESCATAWPA

* UNTIL 1245 PM CDT

* AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM WADE TO 10 MILES NORTH OF 
ESCATAWPA TO 7 MILES WEST OF WAVELAND...MOVING SOUTHEAST AT 15 MPH.

* COMUNITIES IN THE PATH OF THESE SEVERE THUNDERSTORMS INCLUDE
WAVELAND...BAY ST. LOUIS...GULFPORT  AND OCEAN SPRINGS.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3024 8959 3035 8939 3035 8927 3028 8938
          3018 8944 3018 8928 3021 8913 3038 8933
          3073 8867 3066 8842 3049 8841 3036 8870
          3040 8889 3033 8922 3024 8917 3024 8908
          3019 8908 3018 8943

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:00 AM CDT, 1 hour earlier.

Area forecast discussion, Jun 1, 11:00 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1100 AM CDT TUE JUN 01 2004

.UPDATE...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH.

.DISCUSSION...DEFINITE DIFFERENCES SHOWING UP THIS AM IN GFS AND ETA
MODELS. BOTH ANALYZE A TROUGH OVER TEXAS WUTH ETA SHOWING A SOMEWHAT
DEEPER TROUGH OVER SOUTHEAST TEXAS FOR 01/00Z. ETA IS A TAD CLOSER
TO LOCAL ANALYSIS FOR 500MB LEVEL. SECONDLY...ETA QPF VALUES WERE
MORE IN LINE WITH CONVECTION OVER KSAT AREENA THAN THE AVN MODEL.
CURRENT RADAR SHOWS CONVECTIVE AREAS SPLITTING WITH NEW AREA FORMING
OVER NORTHEAST TEXAS WHICH IS IN LINE WITH AVN QPF AND HINTED AT BY
ETA QPF AS WELL. BOTH OVERDO THE QPF IN SOUTHERN LA AND MS AT 06Z.
PROBLEM FOR TODAY IS WHICH IS CORRECT IN TIMING AND INTENSITY.
BELIEVE AVN HAS A CONVECTIVE FEEDBACK PROBLEM WITH INTENSITY OF VORT
IN NORTHEAST TEXAS...BUT LOCATION IS GOOD. WILL USE A MIX OF THE TWO
MODELS TO ARRIVE AT FORECAST TIMING AND ONSET OF CONVECTION TODAY.
THIS WILL AFFECT MAX TEMPERATURES AS WELL. HAVE LEANED CLOSER TO ETA
LOWER VALUES THERE. ANY SHOWERS WILL BE MODERATE TO HEAVY WITH 2
INCH PER HOUR RAINFALL AMOUNTS TODAY. LOCAL PRECIPITABLE WATER
VALUES IN 1.6 AT KLCH TO 2.0 AT KLIX THIS AM.

80-100 KT JET IN NORTHERN AR TO OH VALLEY PUTS NORTHERN LA IN RIGHT
REAR QUADRANT THIS AM...SELS HAS ALREADY PICKED UP ON THIS WITH
WATCH FOR NORTHERN PARISHES THIS AM. SATELLITE LOOP SHOWS 50 KT
JETLET MOVING FROM NORTHEAST MEXICO TOWARDS SOUTHWEST PASS MS RIVER
WITH COOLING TOPS. EXPECT THIS TO SET OFF CONVECTION OVER THE WATER
TODAY.
REST OF WEEK LOOKS LIKE A REPEAT PERFORMANCE OF DAYTINE AND EARLY
EVENING CONVECTION AS A SERIES OF SHORT WAVES PUSH THROUGH THE BROAD
TROUGH OVER THE CENTRAL PLAINS. NEXT CHANCE FOR CLEARING WEATHER IS
THIS WEEKEND.

&&

PRELIMINARY POINT NUMBERS...
MCB 80 66 86 66 / 70 10 60 20
BTR 86 70 88 70 / 70 10 60 10
MSY 88 75 89 73 / 60 10 50 10
GPT 85 74 86 72 / 70 20 50 10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE THUNDERSTORM WATCH LAZ34>40-46>50-56>64-67>70.
MS...SEVERE THUNDERSTORM WATCH MSZ68>71-77-80>82.
LA AND MS COASTAL WATERS...NONE.

&&
Hazardous weather outlook, Jun 1, 11:00 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE JUN 1 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-021200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM ACROSS THE
AREA TODAY. A FEW MAY BE SEVERE WITH DAMAGING WINDS TO 50 MPH AND
LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES PER HOUR.
THUNDERSTORMS WILL DIMINISH AND BECOME ISOLATED AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING. THUNDERSTORMS WILL BE LESS NUMEROUS SATURDAY AND SUNDAY.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER AN
ISOLATED SEVERE THUNDERSTORM MAY FORM EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Local storm report, Jun 1, 9:42 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
942 AM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND DMG     MAGNOLIA                31.15N 90.46W
06/01/2004                   PIKE               MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON MUDDY SPRINGS ROAD OFF I-55

&&

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:50 AM CDTSevere Thunderstorm WarningLIXWalthall25 min
Jun 1, 10:21 AM CDTSevere Thunderstorm WarningLIXPearl River39 min
Jun 1, 10:33 AM CDTSevere Thunderstorm WarningLIXPearl River27 min
Jun 1, 11:01 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River59 min
Jun 1, 11:17 AM CDTSevere Thunderstorm WarningLIXHarrison, Jackson43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.